Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 7, NWS Topeka, KS

March 29, 20226 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 29, 2022, 3:22 AM CDT for 6 counties in Kansas. It took effect at Mar 29, 2022, 12:00 PM CDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 2022, 3:22 AM CDT (08:22 UTC)
In effect from
Mar 29, 2022, 12:00 PM CDT
Expired
Mar 29, 2022, 7:52 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 5:23 PM CDTNON-TSTM WND GST 582 Sse Concordia, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS83 KTOP 290822
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
322 AM CDT Tue Mar 29 2022

KSZ008-020-034-291630-
/O.UPG.KTOP.FW.A.0005.220329T1700Z-220330T0200Z/
/O.NEW.KTOP.FW.W.0007.220329T1700Z-220330T0200Z/
Republic-Cloud-Ottawa-
322 AM CDT Tue Mar 29 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR
FIRE WEATHER ZONES 008, 020, AND 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 9 PM CDT this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 008, 020, and 034.

* WIND...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* HUMIDITY...Falling to 14 to 25 percent in the afternoon.

* THUNDERSTORMS...Thunderstorms are unlikely during the afternoon,
  though can't be ruled out during the evening in the warning 
  area.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ009-021-035-291630-
/O.NEW.KTOP.FW.W.0007.220329T1700Z-220330T0200Z/
Washington-Clay-Dickinson-
322 AM CDT Tue Mar 29 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR
FIRE WEATHER ZONES 009, 021, AND 035...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 9 PM CDT this
evening. 

* AFFECTED AREA...Fire weather zones 009, 021, and 035.

* WIND...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* HUMIDITY...Falling to 15 to 27 percent in the afternoon.

* THUNDERSTORMS...Thunderstorms are unlikely during the afternoon,
  though can't be ruled out during the evening in the warning
  area.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
865 
WWUS83 KTOP 291529
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1029 AM CDT Tue Mar 29 2022

KSZ008-009-020-021-034-035-300200-
/O.CON.KTOP.FW.W.0007.220329T1700Z-220330T0200Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
1029 AM CDT Tue Mar 29 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR 
FIRE WEATHER ZONES 008, 009, 020, 021, 034, AND 035...

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 034, and
  035.

* WIND...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* HUMIDITY...Falling to 14 to 25 percent in the afternoon.

* THUNDERSTORMS...Thunderstorms are unlikely during the
  afternoon, though can't be ruled out during the evening in 
  the warning area. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

$$
120 
WWUS83 KTOP 300052
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
752 PM CDT Tue Mar 29 2022

KSZ008-009-020-021-034-035-300200-
/O.CAN.KTOP.FW.W.0007.000000T0000Z-220330T0200Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
752 PM CDT Tue Mar 29 2022

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 008, 009,
020, 021, 034, AND 035...

The National Weather Service in Topeka has cancelled the Red Flag
Warning. 

RH values are beginning to rise as temperatures cool. So the red
flag warning has been cancelled. Expect winds to shift to the
northwest through the evening and continue to gust to around 30
MPH. 

$$

Wolters

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 29, 12:49 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 29, 12:49 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1249 AM CDT Tue Mar 29 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 300 PM CDT Mon Mar 28 2022

Key Points:

- Strong to severe thunderstorms possible tomorrow evening

- Very high to extreme fire danger tomorrow in north-central Kansas

- Cooler temperatures return Wednesday

Current water vapor imagery shows an amplified pattern across the
CONUS this afternoon. While ridging is building over the Plains,
deep upper troughs are located over both the Northeast and Southwest
US. The Southwest trough is the main focus for this forecast period,
as it approaches over the next few days. At the surface, lee
cyclogenesis is beginning across the Front Range in response to the
approaching trough. This is acting to strengthen the pressure
gradient across the region, in between the developing low pressure
and a strong anticyclone over the Midwest. Winds are beginning to
strengthen while turning more southeasterly this afternoon, allowing
a bit more warm air into the area. Temperatures have warmed to
around 60 as of 2 PM.

Overnight and into tomorrow morning, the developing low pressure
over eastern Colorado will push a warm front north towards the area.
Winds turn southerly behind this warm front, bringing a surge of WAA
north. Afternoon temperatures will warm into the 80s for most.
Moisture will increase as well, but will be a bit slower to occur
across western portions of the area as a dryline begins to set up.
Strong winds will also develop as a result of the tight pressure
gradient, especially towards north-central and central Kansas where
mixing will be deeper. This will lead to elevated fire weather
concerns across north-central Kansas - see Fire Wx section for more
details. As the surface low pushes east during the late afternoon
and evening, increasing large scale forcing and convergence along
surface boundaries will try to develop convection. At the moment, a
slight capping inversion, the fairly marginal moisture, and some dry
air aloft look to limit thunderstorm development during the
afternoon and early evening. Thunderstorm development looks more
likely by the middle and late evening hours, as forcing strengthens
with the approach of a cold front. Shear is strong enough that any
storm that does develop will initially have the potential to be
severe, with wind and hail as the main hazards. Tornado potential
looks low given the marginal moisture and high LCLs, despite strong
and curved low level shear. With time during the evening,
instability looks to decrease and the LLJ looks to veer more
southwesterly. This should result in gradually decreasing severe
potential during the evening and overnight hours.

Any storms should move east of the area by sunrise Wednesday as the
cold front sweeps through. Much colder air will move in behind this
front. Some scattered showers will continue Wednesday underneath the
upper low, with even a bit of snow possibly mixing in near the
Nebraska border. Cool temperatures stick around into Thursday as the
upper low gradually moves east, with highs still in the 50s. A bit
of a warming trend closer to average will occur Friday into Saturday
as another trough approaches, bringing another chance for rain.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1248 AM CDT Tue Mar 29 2022

Will continue to monitor for MVFR stratus development overnight or
early this morning ahead of the warm front. However, confidence is
not as high, as models are at least showing some saturation
around 2-3 kft, but appear to not be as aggressive. LLWS will
continue into mid-morning as winds veer from the east at sfc to
the south aloft around 45 kt. Sfc winds will increase thereafter,
remaining strong from the south through the period at 15-25 kt
with gusts 30-35 kt. Finally, thunderstorms become possible toward
the end of the period, though timing and location may still need
adjustments.

&&

.FIRE WEATHER...
Issued at 300 PM CDT Mon Mar 28 2022

Fire weather potential tomorrow will largely depend on the dryline
position across north-central Kansas. Behind the dryline, RH will
fall into the 15 to 25 percent range as temperatures warm into the
mid 80s. South-southwest winds will strengthen to 25-30 mph with
gusts to around 45 mph. This will result in extreme fire danger.
There remains some uncertainty in exact the dryline position, but
have issued a Fire Weather Watch for my western three counties where
confidence in the lower RH behind the dryline is the greatest. Ahead
of the dryline, moisture return will still be slow enough that RH
will fall into the 25 to 35 percent range by early afternoon.
Coupled with the winds, this will still result in very high danger
for areas along and west of the Flint Hills.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon CDT today through this evening for
KSZ008-020-034.

Wind Advisory from noon today to 8 PM CDT this evening for
KSZ008-020-021-034-035-037-054.

&&

DISCUSSION...Reese
AVIATION...Picha
FIRE WEATHER...Reese
Hazardous weather outlook, Mar 28, 3:05 PM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
305 PM CDT Mon Mar 28 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-292015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
305 PM CDT Mon Mar 28 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible late Tuesday
afternoon and evening. Large hail and damaging winds are the
primary hazards with any storm that forms during this timeframe.

Winds will strengthen to 20 to 30 mph during the day Tuesday, with
gusts 35 to 45 mph. A Wind Advisory is in effect for portions of
central Kansas. These strong winds will combine with low relative
humidity to result in very high to locally extreme fire danger
across much of the area along and west of the Flint Hills. A Red
Flag Warning is in effect for portions of north-central Kansas
where there is greatest confidence in very low humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 5:32 PM CDTSpecial Weather StatementTOPDickinson28 min
Mar 29, 6:34 PM CDTSpecial Weather StatementTOPWabaunsee26 min
Mar 29, 6:55 PM CDTSpecial Weather StatementTOPWabaunsee35 min

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.